Statin Drugs, CoQ10, and Vitamin D: What You Need to Know and Why
One of the most widely prescribed medications for adults is a drug in the statin class; these medications are intended to lower cholesterol in an effort to lower the risk of developing a heart attack
Look around at your co-workers, family, friends, or even those at the grocery store. You or one of these people is taking or has taken a statin. It has been estimated that 8 in 10 adults have taken a statin drug, with more than 200 million new prescriptions written each year (some are written for those who took them in the previous year).
Unfortunately, they are also the most common drug that people stop taking due to their side effects. It is estimated that 54% of those taking statins stop taking them after 2 to 3 months.
Many of the side effects, however, are caused by a deficiency in CoQ10 (short for Co-enzyme Q10) that results from the statin’s action on the liver. It usually takes 3 months for a person to experience the side effects of CoQ10 deficiency.
Statins work in the liver to inhibit the enzyme HMG-CoA reductase. This enzyme is responsible for making 70% of the cholesterol used by the body. Yet another use for this enzyme is to make CoQ10, which is essential for the body, meaning the body can make all the CoQ10 it needs as long as this enzyme is working. Without that enzyme, the body cannot produce CoQ10, and the body will suffer if the nutrient is not supplemented or ingested through the diet.
As for the side effects that someone on a statin is most concerned about, here are the signs of a CoQ10 deficiency: memory loss, depression, fatigue; difficulty breathing; irregular heartbeat, palpitations; leg cramps or heavy, achy legs; diabetes; and impotence. The main symptom that makes people stop taking the medicine is the effect on the legs: pain or a feeling of heaviness. The second most common is loss of libido or impotence.
CoQ10 itself has heart-protective properties. Statin drugs are intended to help reduce the risk of a heart attack; but studies have shown that they have little effect in preventing a heart attack. Maybe it’s because the drug causes a CoQ10 deficiency.
Several of the other side effects of these drugs are caused by a vitamin D deficiency; this class of drugs depletes vitamin D. These side effects include: depression, anxiety, seasonal affective disorder (SAD); difficulty breathing; muscle weakness or osteoporosis; hearing loss or decrease; increased risk of cancer; rheumatic bread; or decreased appetite or food cravings.
Therefore, unless contraindicated, it’s a good idea to supplement with CoQ10 and vitamin D daily while taking a statin drug. Although some doctors recommend fish oil supplements to their patients, most fish oil supplements do not contain enough CoQ10 or vitamin D to make up for the deficiency created by the medication. Therefore, it is recommended that a person take 100 mg of CoQ10 and 50,000 IU of vitamin D daily.
If you want to increase your dietary intake of these nutrients, higher levels of CoQ10 can be found in fish, beef, and poultry; or in pistachios or peanuts. Although you can find CoQ10 in food, most have amounts too low to offset the deficiency created by a statin drug. It is best to take a supplement.
For vitamin D, foods rich in this nutrient are cold-water shellfish, fortified milk, liver, and fortified cereals. If you get 20 minutes of sun a day (without sunscreen), you’ll likely get enough vitamin D to make up for the deficiency created by the medication.
Since we are talking about supplements, it may be a good idea to take a supplement to protect the liver, as statins are very hard on the liver and liver damage can occur over time. Consider a supplement like Milk Thistle, ALA (alpha lipoic acid), or NAC (n-acetyl cysteine) to help protect the liver from damage.
As a side note, keep in mind that a statin interferes with the absorption of ALL ingested nutrients; therefore, it is recommended that this medication be taken at bedtime so that nutrients from meals during the day are absorbed. But don’t take it with pomegranate or grapefruit juice, as these juices increase the medication’s side effects and can greatly increase the risk of liver damage or disease. It can also cause neuropathy (nerve damage).
As always, talk to someone who is knowledgeable about both supplements and medications before taking any supplements.
It is possible to take a medical drug and lessen or eliminate the side effects of that drug; at some point you need to look at nature to do it. Just be wise and make sure what you take from nature is compatible with the drug.
Disclaimer: The information provided is for educational purposes only. It is important that you do not make any health decisions or stop any medication without first consulting your personal physician or health care provider.